Florida, 2021

Damaging Wind in Florida, April 18, 2021

April 18, 2021 · NWS TBW · 1 event in 1 county or zone

Interaction between eastward propagating shortwave over Gulf of Mexico and stationary frontal boundary draped across the north/central Florida peninsula produces a MCS that affects the Nature Coast and central peninsula, producing a damaging wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Interaction between eastward propagating shortwave over Gulf of Mexico and stationary frontal boundary draped across the north/central Florida peninsula produces a MCS that affects the Nature Coast and central peninsula, producing a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 18, 2:45 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 18, 2:45 AM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
345 AM EDT Sun Apr 18 2021

.DISCUSSION...
A mid level low continues near the Canadian Maritimes through late
Mon as a trough over the Mid-Mississippi Valley tracks to the VA/NC
coast...with southwesterly flow aloft the area that contains a few
weak disturbances tracking east. At the surface a frontal boundary
strung across north FL early this morning eases very slowly
south...reaching central FL this afternoon then meanders there
through Mom. Atlantic high pressure ridges westward with an axis
initially the Florida Keys that drops down over Cuba.

Scattered showers and a few storms have been ongoing over parts of
the Nature Coast this morning along with patchy fog mainly in the
south. The fog will increase some in coverage then begin to lift
shortly after sunrise. The showers and storms will fill in early
in the morning then spread across the central counties this
afternoon and evening. Later tonight the boundary wanders south a
bit with showers and storms moving into the southern counties. The
showers and storms continue Mon across the entire area. Deep
moisture, upper level disturbances, lift along the front, and
some daytime heating all combine to support high rain chances with
localized flooding of streets and low areas possible through Mon.
Short term advisories or warnings may be needed. In addition any
thunderstorms could reach severe criteria with the greatest threat
strong gusty winds and hail. Central locations will be favored
today then southern area favored Mon.

Tue through late Wed: A mid level low over the upper Great Lakes
moves to New England by Wed night as a short wave trough ejects
eastward from the southern high plains and dampens out in broad
troughing over the eastern US. The frontal boundary remains near
central FL until late Wed when it begins to drift into south FL as
high pressure builds from the central plains. Deep moisture
continues Tue with thunderstorms high rain chances that continue
some flooding issues. the storms and rain chances Begin to taper
off Wed.

From Thu-Sat: Aloft...the eastern US troughing shifts out over the
Atlantic as ridging builds from Mexico to south-central Canada then
shifts to the eastern states. The ridge slips offshore as a long
wave trough moves in from the west. Surface...The frontal boundary
dissipates as it exits south FL by late Thu. The central plains
high pressure tracks across the eastern states then slips
offshore...sprawling down across the Gulf of Mexico region.
However the long wave trough forms surface reflection in the
northeast Gulf area late Fri/Sat. Thu and Fri will see fair and
dry conditions that give way to increasing rain chances Sat as
troughiness approaches from the west.

&&

.AVIATION...
18/06Z TAFs. MVFR VSBY/CIGS in SHRA move into northern most
aerodromes AFT 10Z and reach SRQ by 14Z. These conditions continue
along with VCTS in the afternoon through TAF period. South of SRQ
anticipate MVFR/LCL IFR til 14Z. Then VFR with increasing clouds.
Light mostly S winds become SW in the afternoon...and gusty in the
south.

&&

.MARINE...
A frontal boundary slowly moving south over the waters will bring
showers and thunderstorms and keep the gradient relaxed until
midweek. Then the boundary exits as high pressure builds in from
the northwest and north. This high pressure will bring fair dry
weather and increasing winds.

&&

.FIRE WEATHER...
Moisture rich air in place for the next 3 days or so will preclude
low RH concerns and result in showers and thunderstorms with
possible heavy rain. Robust transport winds will produce locally
high dispersions today. Drier air filtering in for the end of the
week could drop RH values to near critical levels in the north.

&&

.Preliminary Point Temps/PoPs...
TPA  83  71  78  70 /  60  80  80  70
FMY  88  72  85  71 /  10  50  60  50
GIF  86  69  80  69 /  60  70  80  60
SRQ  83  72  80  69 /  50  70  80  60
BKV  83  67  78  62 /  80  80  80  60
SPG  83  72  78  71 /  60  80  80  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...09/Rude
DECISION SUPPORT...42/Norman
Hazardous weather outlook, Apr 18, 2:11 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
311 AM EDT Sun Apr 18 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-182000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
311 AM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected today. Thunderstorms that develop will
be capable of producing strong gusty winds...locally heavy
rains... and frequent deadly lightning strikes. Some of these
thunderstorms may produce large hail and damaging wind gusts.

...HEAVY RAIN IMPACT...
Locally heavy rainfall is possible. Heavy rain may produce
localized flooding of low lying and poor drainage areas as well
as the ponding of water on roadways. Motorists should exercise
caution.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...THUNDERSTORM IMPACT...
Through Wednesday, thunderstorms are expected. Thunderstorms will
be capable of producing strong gusty winds...locally heavy
rains... and frequent deadly lightning strikes. Some of these
storms may produce large hail and damaging winds on Monday.

...HEAVY RAIN IMPACT...
Through Wednesday, locally heavy rainfall is possible. Heavy rain
may produce localized flooding of low lying and poor drainage
areas as well as the ponding of water on roadways. Motorists
should exercise caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Norman

In the hours before

Special weather statement, Apr 18, 7:33 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
833 AM EDT Sun Apr 18 2021

FLZ139-239-181315-
Coastal Levy FL-Inland Levy FL-
833 AM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEVY COUNTY UNTIL 915 AM
EDT...

At 832 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chiefland, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williston, Chiefland, Bronson, East Bronson, Fowlers Bluff, Andrews,
Manattee Road, Williston Highlands, Fanning Springs, Otter Creek and
Manatee Springs State Park.

LAT...LON 2958 8278 2956 8275 2957 8266 2954 8265
      2954 8256 2948 8255 2948 8241 2938 8241
      2928 8310 2934 8310 2933 8309 2935 8306
      2935 8307 2937 8307 2940 8302 2945 8301
      2947 8298 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 1232Z 260DEG 50KT 2943 8294

TBW
Local storm report, Apr 18, 8:09 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
909 AM EDT SUN APR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             BRONSON                 29.45N 82.64W
04/18/2021  E0.70 INCH       LEVY               FL   FIRE DEPT/RESCUE

            REPORTS OF DIME SIZE HAIL.

&&

KD

The radar

The Jacksonville radar (KJAX), 145 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 18, 8:19 AM EST
Where
Levy County, 0.69 mi N of Bronson
Measured
50 kt (58 mph) estimated gust
Property damage
$2.5 million
Reported by
Fire Department/Rescue
Coordinates
29.460, -82.640

Tree down on power lines reported near Court St. in Bronson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943512.